It's NOT Safe to Use Cortisone on the Face Indefinitely.
Hello Dr. Bailey,I've been reading your columns about rosacea and have ordered your Green Tea Antioxidant Skin Therapy You mentioned using Locoid Ointment with the Green Tea. I would like to know if it's safe to use Locoid Ointment indefinitely. Thanks, Freya W.
No, it's definitely NOT safe to use cortisone on the face indefinitely.
Facial Cortisone Usage
Cortisone creams, ointments, gels, foams, and solutions are medicines, and all medicines have side effects. Topical cortisone cream application has side effects! Even over-the-counter cortisone products are medicines with side effects. That said, topical cortisone is also a near-miracle when inflammation is causing havoc on your skin. It is, however, not a long-term fix because there are cortisone dangers of which you need to be aware.
Our goal is always to control rashes using treatments and skin care that don't have side effects. We then use cortisone as an emergency treatment to control inflammation.
What are the 5 dangers of applying cortisone indefinitely to your skin?
1. Steroid skin atrophy
All cortisone topical medicines, even low-potency ones like Locoid, will eventually thin the skin. It's called steroid trophy. It is reversible at first. But eventually, the thinning can become permanent. Steroid atrophy of the skin is seen as skin wrinkling, "broken capillaries" and skin weakness. On non-facial areas, you can also see striae (stretch marks) as well.
2. Eye damage
Applying topical cortisone products to the face is not good for your eyes. The product will gravitate to the eye area as it melts and is absorbed into your skin. This can cause the cornea to become dangerously thin. Cortisone can also cause cortisone-specific cataracts (these are different than the more common type of cataracts).
3. Steroid addiction
If the first two reasons are not enough, chronic application of cortisone creams, ointments, foams, gels, and solutions can also cause cortisone "addiction" of the skin, leading to inflammation that gets worse every time you try to stop the cortisone.
4. Perioral dermatitis
Some cortisone creams, ointments, gels, and solutions can even cause a rosacea-like rash called perioral dermatitis. This rash usually occurs around the nose or mouth, but I've also seen it around the eyes. I've seen it around the mouth and nose on patients who use cortisone asthma inhalers too.
The rash causes itchy pimple-like pustules and blisters that are grouped around the involved area. The skin lesions get worse when you try to stop the cortisone. Treatment often requires oral antibiotics, although we don't know why they work. We also don't know the cause of perioral dermatitis beyond its sometime correlation with cortisone usage. To read more about perioral dermatitis click here.
5. Suppression of your natural cortisone hormone production
This is called suppression of the hypothalamic-pituitary-adrenal axis and it is very serious. Using topical cortisone creams, ointments, gels and solutions can turn off this axis, resulting in a suppression of your body's own natural production of cortisone. This is more likely to happen with strong prescription cortisone creams and large body surface application, but the risk is very real. Cortisone is an important hormone for health and disturbing this production can result in death.
So, the answer to your question is a definite NO!
Why then do we ever use topical cortisone for skin rashes if the side effects are serious?
With chronic and stubborn facial rashes such as rosacea and facial dandruff (seborrheic dermatitis), the use of cortisone creams on facial skin is a last ditch attempt to wrestle control of the inflammation.
The cortisone use should be limited in time, however. Just exactly what that means varies from person-to-person.
I tell my patients that if the rash is not getting better within two weeks, they need to come in and let me rethink treatment. My ultimate treatment goal for chronic inflammatory skin rashes is that my patients only need to use cortisone every now and then for just a day or two.
The idea is to stop the beginning signs of skin inflammation before it builds into a full-on rash. In my office, we also don't refill topical cortisone cream, ointment and solution prescriptions indefinitely. For cortisone refills, I ask my patients to come in and show me their skin from time-to-time.
3 reasons why it's important for me as a dermatologist to evaluate skin rashes before prescribing cortisone cream for the face?
This is an important part of my supervising my patient's use of topical cortisone treatment because:
- I want to be certain that I'm always doing the best job I can with the other skin care treatments available to control their chronic skin problem. This is a key component to minimizing exposure to cortisone so that we prevent side effects! It's why I've made skin care kits like my Facial Flaking and Redness Solution Kit, which I use to build a basis of good skin care for rosacea and facial dandruff. When I am treating these skin problems, I always add these products to a person's skin care routine and prescriptions. I want to be certain they are using a routine that has fewer or no side effects in the hope that these will keep the skin clear, thus negating the need for cortisone topical medicines.
- It gives me a chance to double check that the cortisone cream is still an appropriate treatment for their skin problem. Remember, the skin has a limited vocabulary. Not every itchy or stingy, red, and scaly rash should be treated with cortisone; other skin rashes can develop and look similar but require different treatments.
- It also allows me to supervise the use of the cortisone and examine their skin to be sure there are no signs of early cortisone side-effects.
This is a really important question. Thanks for asking it!
Here are links to my articles that outline my skin care recommendations for seborrheic dermatitis (dandruff) and rosacea. These are the two most common facial rashes that I treat. And, unfortunately, they are really common. Again, the goal is to try to keep your complexion clear without the use of topical cortisone medicines.
Cynthia Bailey MD, Dermatologist
Disclaimer: Please realize that availing yourself of the opportunity to submit and receive answers to your questions from Dr. Bailey does not confer a doctor/patient relationship with Dr. Bailey. The information provided by Dr. Bailey is general health information inspired by your question. It should not be a substitute for obtaining medical advice from your physician and is not intended to diagnose or treat any specific medical problem (and is not an extension of the care Dr. Bailey has provided in her office for existing patients of her practice). Never ignore your own doctor’s advice because of something you read here; this information is for general informational purpose only.
Author: Dr. Cynthia Bailey M.D. is a Board Certified dermatologist practicing dermatology since 1987. She has done well over 200,000 skin exams during her career and authors the longest running physician written skin health blog in the world.